Resource Center

MANUSCRIPT: Effect of warning symbols in combination with education on the frequency of erroneously crushing medication in nursing homes: an uncontrolled before and after study

OBJECTIVES:
Residents of nursing homes often have difficulty swallowing (dysphagia), which complicates the administration of solid oral dosage formulations. Erroneously crushing medication is common, but few interventions have been tested to improve medication safety. Therefore, we evaluated the effect of warning symbols in combination with education on the frequency of erroneously crushing medication in nursing homes.
SETTING:
This was a prospective uncontrolled intervention study with a preintervention and postintervention measurement. The study was conducted on 18 wards (total of 200 beds) in 3 nursing homes in the North of the Netherlands.
PARTICIPANTS:
We observed 36 nurses/nursing assistants (92% female; 92% nursing assistants) administering medication to 197 patients (62.9% female; mean age 81.6).
INTERVENTION:
The intervention consisted of a set of warning symbols printed on each patient’s unit dose packaging indicating whether or not a medication could be crushed as well as education of ward staff (lectures, newsletter and poster).
PRIMARY OUTCOME MEASURE:
The relative risk (RR) of a crushing error occurring in the postintervention period compared to the preintervention period. A crushing error was defined as the crushing of a medication considered unsuitable to be crushed based on standard reference sources. Data were collected using direct (disguised) observation of nurses during drug administration.
RESULTS:
The crushing error rate decreased from 3.1% (21 wrongly crushed medicines out of 681 administrations) to 0.5% (3/636), RR=0.15 (95% CI 0.05 to 0.51). Likewise, there was a significant reduction using data from patients with swallowing difficulties only, 87.5% (21 errors/24 medications) to 30.0% (3/10) (RR 0.34, 95% CI 0.13 to 0.89). Medications which were erroneously crushed included enteric-coated formulations (eg, omeprazole), medication with regulated release systems (eg, Persantin; dipyridamol) and toxic substances (eg, finasteride).
CONCLUSIONS:
Warning symbols combined with education reduced erroneous crushing of medication, a well-known and common problem in nursing homes.

via Effect of warning symbols in combination with education on the frequency of erroneously crushing medication in nursing homes: an uncontrolled befor… – PubMed – NCBI.

Brian S McGowan, PhD

Written by

Brian is a research scientist and educational technologist. He helped transform Pfizer’s Medical Education Group and previously served in educational leadership roles at HealthAnswers, Inc.; Acumentis, LLC.; Cephalon; and Wyeth. He taught graduate medical education programs at Arcadia University for 10 years. Dr. McGowan recently authored the book "#socialQI: Simple Solutions for Improving Your Healthcare" and has been invited to speak internationally on the subject of information flow, technology, and learning in healthcare.

Leave a Comment